Category: Calcium/Bone Disorders

Monitor: 5

5 - SEVERE HYPOPHOSPHATEMIA MANIFESTING AS SEIZURE SECONDARY TO HYPERPARATHYROIDISM

Friday, Apr 26
11:30 AM – 12:00 PM

Objective :

Neurological manifestations are rare presenting symptoms for hypophosphatemia. We present a unique case of a patient presenting with seizure in the setting of severe hypophosphatemia stemming from hyperparathyroidism.


Methods :

N/A


Results :

N/A


Discussion :

A 47 year old female with past medical history significant for migraine presented with confusion and seizure-like activity. She had muscle weakness and fatigue for the last 1 month. She denied any diarrhea or vomiting. In the ER, she was hemodynamically stable and had delayed response to questioning with hands noted to be in a contracted position. Her initial labs  were remarkable for phosphorous <0.07 with serum and ionized calcium 10 and 4.81 respectively, magnesium 2.5, GFR 66.2 and TSH 1.31 with unremarkable CT Head. She was treated with Ativan, IV Sodium Phosphorous 20 mmol x 1 along with IV fluids. Phosphorous normalized to 3 after repletion. Subsequent work-up showed PTH 232, Vitamin D 24, alkaline phosphatase 55 and normal MRI Brain and EEG.  Neurology suspected possible seizure along with migraine with aura. Endocrinology determined that her hypophosphatemia was likely secondary to hyperparathyroidism. Patient showed significant improvement during her hospital stay and was subsequently discharged.

Our patient presented with seizure secondary to severe hypophosphatemia with subsequent work-up showing hyperparathyroidism and Vitamin D deficiency. Hypophosphatemia is defined as a serum phosphate <2.5 mg/dL with severe hypophosphatemia <1.5. Symptoms of hypophosphatemia are nonspecific and manifest more commonly in acute cases. Neurological symptoms are rare presenting symptoms. Patients generally present with generalized muscle weakness and fatigue. Acute severe hypophosphatemia can be life-threatening, leading to cardiomyopathy and arrhythmias along with respiratory insufficiency. Given our patient’s elevated PTH and low Vitamin D, acquired renal phosphate wasting was the likely cause. This wasting occurs due to inhibition of tubular phosphate reabsorption by PTH with subsequent adenosine triphosphatase depletion. Acute management, especially in severe cases involves administration of intravenous phosphate with close monitoring (at least every 6 hours) of serum calcium, phosphate, potassium, magnesium and creatinine. Patients with primary hyperparathyroidism need further evaluation for possible parathyroidectomy.


Conclusion :

We present an uncommon case of severe acute hypophosphatemia manifesting as seizure secondary to hyperparathyroidism. Neurological manifestations are rare presenting symptoms in hypophosphatemia; most patients present with generalized muscle weakness and fatigue.

SHORT URL FUNCTION-->

Ankur Modi

Fellow
Baylor Scott & White-Temple
Temple, Texas

Endocrinology fellow at Baylor Scott & White-Temple

Sabita Challagulla

Endocrinologist
Baylor scott and white temple

Works at Baylor Scott and white as an Endocrinologist